Wisconsin, 2012Drought in Wisconsin, July 31, 2012
July 31, 2012 · NWS GRB · 2 events in 2 counties and zones
Severe drought (D2) conditions that impacted parts of east-central Wisconsin earlier in the month expanded into Wood County and Portage County, in central Wisconsin, by the end of the month. In early July, the Governor of Wisconsin declared a state of emergency for much of the southern half of the state due to drought and abnormally dry conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought (D2) conditions that impacted parts of east-central Wisconsin earlier in the month expanded into Wood County and Portage County, in central Wisconsin, by the end of the month.
In early July, the Governor of Wisconsin declared a state of emergency for much of the southern half of the state due to drought and abnormally dry conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 5:51 AM CST, 9 minutes earlier.
Area forecast discussion, Jul 31, 5:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
651 AM CDT TUE JUL 31 2012
UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE
.SHORT TERM...TODAY THROUGH WEDNESDAY. SURFACE HIGH WILL MOVE
ACROSS THE AREA TODAY AND TONIGHT AND BRING COOLER TEMPERATURES
AND LOWER DEW POINTS. SOME FOG POSSIBLE LATE TONIGHT ESPECIALLY IN
THE EAST WHERE BOUNDARY LAYER WINDS WILL BE LIGHTEST AND LOW LEVEL
MOISTURE MOST ABUNDANT. INCREASING CLOUDS WEDNESDAY AFTERNOON AS
NEXT FRONT APPROACHES FROM THE NORTHWEST. LOW LEVEL WARM ADVECTION
MIGHT HELP PRODUCE SCATTERED THUNDERSTORMS IN THE FAR NORTH LATE
IN THE DAY.
.LONG TERM...WED NGT THRU NXT MON. ZONAL FLOW ACROSS THE NRN TIER
OF STATES WL BRING TWO SHORTWAVE TROFS THRU NE WI DURING THE
EXTENDED PERIOD. THE FIRST SHORTWAVE TROF (AND ITS ASSOCIATED
CDNFT) TO ARRIVE WED NGT INTO THU...BUT IS RELATIVELY WEAK SO PCPN
CHCS APPEAR TO BE SCATTERED AT BEST. THE SECOND SHORTWAVE TROF/
CDFNT TO ARRIVE FRI NGT AND MAY NOT EXIT TIL LATE SAT NGT. THIS
ONE IS MUCH STRONGER THAN ITS PREDECESSOR AND WL NEED TO BE
WATCHED FOR SEVERE POTENTIAL. TEMPS WL AVERAGE OUT ABOVE NORMAL
THRU THE UPCOMING WEEKEND.
WEAK SHORTWAVE TROF IS FCST TO MOVE INTO THE WRN GREAT LKS REGION
WED NGT ALTHO THE EMBEDDED SHORTWAVE TROF ITSELF WL MOVE THRU NRN
SECTIONS OF THE REGION (LK SUPERIOR). MEANWHILE...THE CDFNT SWEEPS
INTO AT LEAST CNTRL WI DURING THE OVRNGT HOURS. EXPECT TO SEE SHWRS/
TSTMS ACCOMPANY THE CDFNT INTO WI...HOWEVER WITH BETTER FORCING
NORTH AND BETTER INSTABILITY SOUTH...PCPN SHOULD ONLY BE SCATTERED
IN NATURE. IN ADDITION...LOW-LEVEL MOISTURE WL JUST BE RETURNING TO
THE AREA..THUS MOISTURE AVAILABILITY IS A CONCERN. THICKENING CLOUD
COVER WL PREVENT TEMPS FROM FALLING MUCH WED NGT WITH READINGS
SETTLING INTO THE 60S.
EVEN THO THE SHORTWAVE TROF CONTS TO TRACK EWD TOWARD SE ONTARIO
ON THU...THE TRAILING CDFNT SLOWS ITS SE MOVEMENT DUE TO A LACK OF
SUBSIDENCE AND THE FACT THAT THE FNT ENCOUNTERS THE NRN FRINGES OF
THE OLD UPR RDG WHICH IS STILL SITUATED OVER TX. SINCE THE CDFNT
WL STILL BE IN OUR VCNTY...WL NEED TO CARRY A LOW END CHC POPS
ESPECIALLY OVER THE SE HALF OF THE FCST AREA (WI RAPIDS TO
WAUSAUKEE). MILD START TO THE DAY COMBINED WITH A LACK OF CAA
BEHIND THE FNT SHOULD ALLOW FOR TEMPS TO GO ABOVE NORMAL BY A GOOD
3 TO 5 DEGS.
HI PRES IS FCST TO TRY AND BUILD SWD FROM ONTARIO THU NGT AND
SHOULD BE ABLE TO SHOVE THE FNT FAR ENUF SOUTH TO BRING A TEMPORARY
BREAK TO THE PCPN CHCS. SINCE LOW-LEVEL MOISTURE NEVER DOES GET
SCOURED OUT...THIS WL PREVENT TEMPS FROM FALLING TOO MUCH WITH
READINGS RANGING FROM 55 TO 50 NORTH...60 TO 65 CNTRL/E-CNTRL.
THERE ARE SOME CRACKS IN THE DRY FCST FOR FRI S THE MDLS ARE NOW
SUGGESTING THAT A COUPLE OF SHORTWAVES WL BE MOVING THRU THE ZONAL
FLOW AND BE IN OUR GENERAL VICINITY DURING PEAK HEATING. MAY NEED
TO ADD AT LEAST SOME ISOLATED SHWR/TSTM WORDING TO THE FCST...BUT
MANY MORE DRY HOURS THAN WET HOURS ON FRI.
AFTER ANOTHER BRIEF BREAK IN THE PCPN FOR MOST OF FRI NGT...ATTENTION
TURNS TO A RATHER POTENT LOOKING SHORTWAVE TROF WHICH IS EXPECTED TO
MOVE INTO THE NRN PLAINS ON SAT. THIS UPR TROF WL SHOVE A CDFNT
ACROSS THE UPR MS VALLEY AND WITH AN UNSTABLE ATMOSPHERE WAITING OVER
WI...THE STAGE COULD BE SET FOR A ROUND OF STRONG TO SEVERE TSTMS
MOVING TOWARD CNTRL WI SAT AFTERNOON. BASED ON THE LATEST MDL TIMING
OF THE CDFNT...WL PLACE HIGHER POPS OVER CNTRL WI AND PERHAPS
LOWER POPS IN THE EAST A BIT.
THE CDFNT SWEEPS ACROSS NE WI BRINGING A GOOD CHC OF SHWRS AND TSTMS
(SOME SEVERE ?) SAT NGT WITH THE TRAILING SHORTWAVE TROF ARRIVING
ON SUNDAY. MOST OF THE LOW-LEVEL MOISTURE WL HAVE BEEN STRIPPED EWD
BY THE CDFNT BY THE TIME THE UPR TROF APPROACHES...THUS PCPN CHCS
COULD BE LIMITED TO INSTABILITY SHWRS OVER THE NORTH WHERE THE COOLER
AIR ALOFT TO RESIDE. THINGS DRY OUT FOR MON AS AN AREA OF HI PRES
BUILDS INTO THE REGION AND BRINGS MORE SEASONAL TEMPS TO NE WI.
&&
.AVIATION...PATCHY GROUND FOG IN NORTHERN WISCONSIN EARLY THIS
MORNING WILL DISSIPATE BY 13Z. OTHERWISE GENERALLY VFR TODAY
THROUGH THIS EVENING. THERE IS SOME POTENTIAL FOR DENSE FOG TO
FORM LATE TONIGHT IN EASTERN WISCONSIN...ESPECIALLY AT
GRB/MTW/SUE.
RDM
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 5:06 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
606 AM CDT TUE JUL 31 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
606 AM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...
AND AGAIN FRIDAY AFTERNOON THROUGH SATURDAY. THE THUNDERSTORMS AT THE
END OF THE WEEK COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR
THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LMZ521-522-541>543-011115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
606 AM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...AND
AGAIN FRIDAY AFTERNOON INTO SATURDAY. THERE IS A CHANCE THAT SOME OF THE
STORMS FRIDAY NIGHT INTO SATURDAY COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.
RDM/AK
Drought, Wood
- When
- July 31, 6:00 AM CST to 11:59 PM CST
- Where
- Wood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
Dry weather throughout the month caused severe drought conditions (D2) to reach the southwest half of Wood County by July 31st. The severe drought (D2) conditions continued into August 2012.
Drought, Portage
- When
- July 31, 6:00 AM CST to 11:59 PM CST
- Where
- Portage forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Dry weather throughout the month caused severe drought conditions (D2) to reach the southern part of Portage County by July 31st. The severe drought (D2) conditions continued into August 2012.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, July 31, 20124 injured · $6.0 million · 4 in hail · 12 events
- Flash Flooding and Damaging Winds in Arizona, July 31, 20121 injured · $10 million · 60 kt wind · 9 events
- Flash Flooding and Hail in New York, July 31, 2012$320,000 · 55 kt wind · 16 events
- Flash Flooding and Damaging Wind in California, July 31, 2012$328,000 · 61 kt wind · 13 events
- Flash Flooding in West Virginia, July 31, 2012$450,000 · 3 events
- Flash Flooding in Virginia, July 31, 2012$185,000 · 2 events
- Flash Flooding in Nevada, July 31, 2012$152,000 · 3 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 31, 20123 injured · $23,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, July 31, 2012$75,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Indiana, July 31, 2012$40,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, July 31, 2012$50,000 · 61 kt wind · 5 events
- Damaging Winds in Tennessee, July 31, 2012$40,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408117, 408118.